Montana, 2016

Damaging Wind in Montana, September 2, 2016

September 2, 2016 · NWS GGW · 1 event in 1 county or zone

A large low pressure trough approaching from the west set up a distinct dry-line boundary near the eastern edge of Montana and provided the focus for a few strong thunderstorms to develop - one of which became severe as it moved over Glendive.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A large low pressure trough approaching from the west set up a distinct dry-line boundary near the eastern edge of Montana and provided the focus for a few strong thunderstorms to develop - one of which became severe as it moved over Glendive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 2, 2:18 PM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Sep 2, 2:18 PM MST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
318 PM MDT FRI SEP 2 2016

.SHORT TERM...for northeast Montana...tonight through Sun...

The cold front is currently making its way through portions of
central and northern Montana with some compressional heating
evident ahead of it with some pre-frontal temperatures reaching
into the mid 90s at Jordan and Wolf Point. With the passage of
this front this afternoon and evening, the immediate near term and
short term model output for precipitation is not in very good
agreement. The NAM and SREF show a wetter solution over our south
central zones while most other models keep the precipitation
confined more toward the periphery of our CWA. Resulting forecast
confidence for tonight is lower than average.

Saturday morning, any remaining precipitation associated with the
cold frontal passage is expected to line up from SW to NE and
march across the remainder of northeast Montana until mid-day
Saturday. Do not expect much more than a trace or 0.01 of rain.
Some lingering areas of instability along our eastern tier zones
may provide an isolated rumble of thunder during this time.

Saturday afternoon and evening, expect post-frontal high pressure
to keep conditions calm and quiet with a fairly steady light NW
wind.

Beginning Sunday morning, models are in generally good agreement
bringing in a fairly generous amount of precipitation as the next
upper-level wave digs southward through the northern Rockies
region. Most of the precipitation will continue through the Labor
Day Weekend with many locations expected to receive at least a
wetting rain and some locations expected to receive at least half
an inch. Felt it was warranted to increase PoPs where best model
agreement was evident to reflect the increase in forecast
confidence. BMickelson

.LONG TERM...Sun night through Fri...

Going forecast was in pretty good shape. Added some detail to the
early portion, with models keeping some precip around into Labor
Day afternoon. Precip lifts northeast into Sask late in the day.
TFJ

Previous Discussion...
The long range period will begin Sunday night into Monday with
the Western CONUS trough largely influencing weather conditions
for Montana. Lower heights combined with abundant clouds and
precipitation will mean cooler than average temperatures. In
fact, highs on Monday will only reach the upper 50s to lower 60s.
With the expectation of plenty of Pacific moisture feeding into
this trough, forecast for widespread wetting rains appears on
track from previous thinking. Latest 00z model guidance has this
feature driving weather for the CWA through the midweek with cool
and wet conditions persisting.

As the trough departs east sometime late next week, expect
northwest flow aloft to develop over the Northern High Plains.
This will lead to somewhat drier weather though embedded
shortwaves are unpredictable at such large time scales and so
keeping slight chance pops for now seems fairly reasonable.
Nevertheless, with the trough leaving the region heights will be
on the rise and that will mean a gradual warming trend to finish
off the extended forecast period. Maliawco

&&

.AVIATION...

VFR conditions are expected through the TAF period.

Scattered showers/thunderstorms are expected to develop and move
mainly into the KSDY and KGDV aerospaces late tonight. Brief MVFR
conditions are possible.

Winds should be NW at all sites tonight with speeds 10 kts or
less. TFJ

&&

.FIRE WEATHER...

A cold front currently making its way through central and northern
Montana will continue through the remainder of eastern Montana
through later this afternoon and evening. Associated winds near
and behind the frontal passage may gust up to 20 mph at times.
Hot temperatures just ahead of the front and relative humidity
values dipping down into the teens have combined with this wind
shift to create critical fire weather conditions today and will
continue to do so until humidities recover after sunset tonight.
The current Red Flag Warning seems well placed. Multiple Spot Fire
Weather Forecast Requests have been called in and sent out.
BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for MTZ136-137.

&&

weather.gov/glasgow
Hazardous weather outlook, Sep 2, 2:02 PM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
302 PM MDT FRI SEP 2 2016

MTZ016-017-021>023-060-031200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-SOUTHWEST PHILLIPS-
302 PM MDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTHWEST WINDS UP TO 20 MPH BEHIND A COLD FRONT LATER THIS
AFTERNOON AND EVENING WILL COMBINE WITH LOW HUMIDITIES TO CREATE
CRITICAL FIRE WEATHER CONDITIONS MAINLY SOUTH AND WEST OF THE FORT
PECK LAKE AREA. A RED FLAG WARNING IS IN EFFECT NOW THROUGH LATE
THIS EVENING FOR FIRE WEATHER ZONES 136 AND 137.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 2, 6:59 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
759 PM MDT FRI SEP 2 2016

MTZ023>027-030300-
WIBAUX MT-PRAIRIE MT-DAWSON MT-RICHLAND MT-MCCONE MT-
759 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCCONE...WESTERN
RICHLAND...EASTERN PRAIRIE...DAWSON AND SOUTHWESTERN WIBAUX COUNTIES
UNTIL 900 PM MDT...

AT 759 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINDSAY...OR 21 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENDIVE...FALLON...RICHEY...WEST GLENDIVE...VIDA...INTAKE...
BLOOMFIELD...LAMBERT...LINDSAY...STIPEK...ENID...FOREST PARK...
HODGES...MARSH AND HOYT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4667 10516 4785 10576 4804 10473 4694 10436
TIME...MOT...LOC 0159Z 242DEG 26KT 4714 10517

PROTON

The radar

The Glasgow radar (KGGW), 188 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
September 2, 7:21 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.110, -104.710

Off-duty NWS employee reported a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647625.